Alert archive / New Mexico / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 162, NWS Albuquerque, NM

May 31, 2023Guadalupe County, Torrance County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at May 31, 2023, 3:14 PM MDT for Guadalupe County, Torrance County, New Mexico. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 31, 2023, 3:14 PM MDT (21:14 UTC)
Expired
May 31, 2023, 4:00 PM MDT
In force
46 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Guadalupe County, NM, Torrance County, NM

The radar

The Albuquerque radar (KABX), 144 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 2:26 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 9.2 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2023-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2023-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2489 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 12:21 PM MDT, 2 hours 53 minutes earlier.

Area forecast discussion, May 31, 12:21 PM MDT, 2 hours 53 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1221 PM MDT Wed May 31 2023

...New AVIATION...

.UPDATE...
Issued at 841 AM MDT Wed May 31 2023

Radar this morning is showing greater precipitation coverage than
previously forecast. Scattered showers with isolated strong to
severe storms are possible so PoPs were increased across the
east-central and northeast. Given the scattered to broken cloud
coverage, temperatures were dropped a few degrees across the
northern RGV, northwest, and the northeast. Numerous storms with
scattered strong to severe storms are still on track for this
afternoon and evening across eastern NM.

&&

.SYNOPSIS...
Issued at 147 AM MDT Wed May 31 2023

South and southwest wind will increase today and with dry air
forecast to move in on the increasing winds, critical fire weather
conditions are possible in the middle Rio Grande Valley this
afternoon. Showers and thunderstorms, some severe in eastern NM,
will develop over the northeast third to half of the state today.
Shower and thunderstorm motion will be to the northeast around 20
mph. A downtick in showers and thunderstorms is forecast Thursday
and Friday, ramping back up over the weekend and into early next
week. High temperatures will be below average through the remainder
of the work week and into the weekend.

&&

.SHORT TERM...
(Today through Thursday)
Issued at 147 AM MDT Wed May 31 2023

A Pacific low is making slow eastward progress over SoCal per the
latest water vapor satellite imagery and will move to over the Four
Corners by late Thursday. Increasing southwest flow aloft ahead of
the approaching Pacific low will bring a drier airmass over western
NM, sharpening up a northwest-to-southeast oriented dryline across
our area by late day and bringing sufficient moisture convergence to
help focus/initiate convection later today. Increasing southwest
flow aloft will also bring increasing 0-6km bulk shear to eastern
NM, where sbCAPE values are forecast to exceed 3000J/kg and LIs are
forecast to reach up to between -8 and -9C.  The SPC has outlooked
the eastern plains and portions of the highlands for a slight risk
of severe thunderstorms today, with large hail and damaging winds
being the primary threats. Thunderstorms will also be capable of
producing heavy rainfall across eastern NM this afternoon/evening
over already saturated grounds and a Flash Flood Watch is in effect
from the Sangre De Cristos (mainly for the Hermit's Peak/Calf Canyon
burn scar) southeast through the northeast highlands/plains and
portions of the east central plains. Slower storm motion near the TX
border this evening will only exacerbate the potential for flash
flooding. Similar to yesterday, convection that develops around and
west of the Albuquerque Metro will likely be dry, producing very
little measurable rainfall and favoring strong/erratic wind gusts.
Convection to the east of the central mountain chain tonight will
likely send outflow westward, resulting in an gusty east canyon/gap
wind into the RGV. A dry airmass will make more eastward progress
across the area Thursday, focusing convection further east across
the eastern plains where the threat for severe thunderstorms will
likely be confined to counties along the TX border. Below normal
temperatures are forecast areawide Thursday partially due to cloud
cover and mainly due to lower pressure heights associated with the
Pacific low moving toward the Four Corners.

&&

.LONG TERM...
(Thursday night through Tuesday)
Issued at 147 AM MDT Wed May 31 2023

Global models are in good agreement Thursday night with one closed
low filling as it lifts northeastward into western CO while
another open short-wave trough moves into southeast AZ. Thursday
continues to look like a relative down day but with strong to
severe thunderstorms possible over the northeast third to quarter.
The above mentioned wave leads to an increase in upper level
diffluence and an uptick in convection most areas. Hail will
likely be common Friday afternoon thanks to 500mb temperatures
progged by the NAM to be in the -14C to -15C range. Differences
in global model forecasts of subtle upper- level features start to
show up Saturday but with plentiful low- level moisture in place
combining with daytime heating and areas of mid- level
deformation, their sensible weather forecast is similar with
scattered convective coverage Saturday afternoon. By Sunday,
models forecast a ridge aloft pumping up over AZ/NM ahead of
another subtropical low headed toward southern CA. Afternoon
convection once again favors northern and eastern NM Sunday and
the northeast third Monday. Operational GFS and ECMWF agree that
yet another closed low moving in on a well above average
subtropical jet stream will continue the active weather pattern
Tuesday, possibly drying out somewhat for the latter half of next
week, especially west.

&&

.AVIATION...
(18Z TAFS)
Issued at 1202 PM MDT Wed May 31 2023

Scattered to numerous showers and storms will create visibility
reductions and MVFR/IFR ceilings this afternoon through the
overnight, particularly in eastern NM. Strong to severe storms
may create damaging wind gusts and large hail east of the central
mountain chain while isolated to scattered showers in central and
western NM may create locally gusty and erratic wind gusts.
Intermittent IFR ceilings are likely between 09Z to 15Z in
eastern NM generally along and north of I-40, although these
ceiling reductions are possible as far south as KROW. Convective
outflows will generate an east canyon wind that will affect KABQ
and KSAF after around 06Z tonight.

&&

.FIRE WEATHER...
Issued at 147 AM MDT Wed May 31 2023

Hot, dry and unstable conditions will prevail across much of
western NM through Thursday as a Pacific low moves from over
SoCal to the Four Corners. Increasing southwest flow ahead of the
Pacific low will bring a few hours of critical fire weather
conditions to the Middle Rio Grande Valley and the West Central
Basin and Range this afternoon, where a Red Flag Warning is in
effect. Wetting storms are forecast along/east of the central
mountain chain today and Thursday, but showers and storms from the
middle RGV westward will likely be dry and favor strong/erratic
wind gusts with some potential for dry lightning. Weak troughing
will prevail across the region Fri/Sat, with daily rounds of
mostly wetting storms given sufficient moisture in place. An upper
level ridge will amplify over the state Sun/Mon, but moisture
will remain in place and daily rounds of wetting storms are
forecast. Another Pacific low will approach the area slowly toward
the middle of next week, bringing continued chances for wetting
storms across eastern NM and a drying trend to western NM. Daytime
temperatures will be below normal each day due above normal
levels of moisture resulting in cloud cover and rain-cooling.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  80  47  75  47 /  20  20  10   5
Dulce...........................  70  40  71  36 /  60  50  30   5
Cuba............................  74  44  72  44 /  50  40  10   5
Gallup..........................  79  38  71  42 /   5   5   5   5
El Morro........................  76  39  70  41 /   5   5   0   0
Grants..........................  80  39  74  40 /  10   5   0   0
Quemado.........................  76  40  71  43 /   0   0   0   0
Magdalena.......................  80  47  76  49 /  10   5   0   0
Datil...........................  76  41  71  45 /   5   0   0   0
Reserve.........................  74  35  74  37 /   0   0   0   0
Glenwood........................  79  46  78  51 /   0   0   0   0
Chama...........................  64  38  65  36 /  60  70  60  10
Los Alamos......................  71  49  70  49 /  50  40  20  10
Pecos...........................  69  47  70  45 /  70  50  40  10
Cerro/Questa....................  64  41  66  42 /  70  50  50  10
Red River.......................  57  37  59  36 /  70  60  60  20
Angel Fire......................  64  37  63  28 /  70  70  60  20
Taos............................  71  40  70  38 /  70  50  40  10
Mora............................  66  44  66  41 /  70  60  50  20
Espanola........................  75  48  77  46 /  50  40  20  10
Santa Fe........................  74  50  73  48 /  60  40  30  10
Santa Fe Airport................  77  48  76  46 /  50  30  20   5
Albuquerque Foothills...........  80  56  80  55 /  30  20   5   0
Albuquerque Heights.............  83  55  81  54 /  30  20   5   0
Albuquerque Valley..............  85  53  84  51 /  30  20   5   0
Albuquerque West Mesa...........  82  54  81  54 /  30  20   5   0
Belen...........................  86  52  83  51 /  20  10   0   0
Bernalillo......................  83  53  82  53 /  30  20   5   0
Bosque Farms....................  85  50  83  50 /  30  20   0   0
Corrales........................  82  53  82  53 /  30  20   5   0
Los Lunas.......................  86  50  83  51 /  20  10   0   0
Placitas........................  81  53  79  53 /  30  20   5   0
Rio Rancho......................  81  54  81  54 /  30  20   5   0
Socorro.........................  87  53  84  54 /  10   5   0   0
Sandia Park/Cedar Crest.........  73  49  72  48 /  40  20  10   5
Tijeras.........................  76  50  74  45 /  40  20  10   0
Edgewood........................  73  48  74  42 /  50  20  20   5
Moriarty/Estancia...............  76  45  76  41 /  50  30  10   0
Clines Corners..................  70  47  72  44 /  60  40  20   5
Mountainair.....................  78  47  75  46 /  30  20  10   0
Gran Quivira....................  79  47  75  47 /  30  20   0   0
Carrizozo.......................  83  55  79  54 /  10  10   0   0
Ruidoso.........................  74  47  73  49 /  20  20   0   0
Capulin.........................  68  47  69  46 /  50  60  40  20
Raton...........................  71  48  72  46 /  60  60  40  10
Springer........................  72  48  73  48 /  60  70  30  10
Las Vegas.......................  67  46  70  44 /  70  70  40  10
Clayton.........................  74  53  72  54 /  40  70  50  30
Roy.............................  71  50  70  50 /  60  70  40  20
Conchas.........................  77  54  78  54 /  60  70  30  20
Santa Rosa......................  75  53  77  51 /  60  70  40   5
Tucumcari.......................  79  54  77  53 /  60  70  40  10
Clovis..........................  80  56  78  54 /  50  70  50   5
Portales........................  83  57  80  55 /  50  70  40   5
Fort Sumner.....................  82  56  82  52 /  50  60  40   0
Roswell.........................  90  62  90  59 /  20  30   5   0
Picacho.........................  86  54  83  53 /  20  20   0   0
Elk.............................  84  49  80  51 /  10  20   0   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Flood Watch through late tonight for NMZ230>232-234>236.

Red Flag Warning until 8 PM MDT this evening for NMZ106-109.

Flood Watch until 9 PM MDT this evening for NMZ214-215-227>229.

&&

SHORT TERM...16
LONG TERM....33
AVIATION...16

In the hours before

Special weather statement, May 31, 2:21 PM MDT, 53 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
221 PM MDT Wed May 31 2023

NMZ211-217-218-312045-
Espanola Valley-Santa Fe Metro Area-Jemez Mountains-
221 PM MDT Wed May 31 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF LOS ALAMOS, EAST
CENTRAL SANDOVAL AND NORTHWESTERN SANTA FE COUNTIES THROUGH 245 PM
MDT...

At 221 PM MDT, Doppler radar was tracking a strong thunderstorm over
Cochiti Pueblo, or 21 miles northeast of Bernalillo, moving northeast
at 25 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Santa Fe, Los Alamos, White Rock, Santo Domingo Pueblo, Kewa Pueblo,
Cochiti Pueblo, La Bajada, La Cienega, Frijoles and Bandelier
National Monument.

This includes Interstate 25 between Mile Markers 273 and 279.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3549 10637 3557 10649 3574 10648 3597 10634
      3576 10591 3558 10603
TIME...MOT...LOC 2021Z 214DEG 20KT 3559 10638

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Shoemake
Local storm report, May 31, 2:45 PM MDT, 29 minutes before
Preliminary Local Storm Report
National Weather Service Albuquerque NM
245 PM MDT Wed May 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0241 PM     Hail             4 W Midway              33.30N 104.53W
05/31/2023  E1.00 inch       Chaves             NM   Public

            Social media report of estimated quarter
            size hail on twitter at the Roswell Airport.

&&

RJH
Local storm report, May 31, 3:00 PM MDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Albuquerque NM
300 PM MDT Wed May 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0248 PM     Hail             Dexter                  33.19N 104.37W
05/31/2023  E1.25 inch       Chaves             NM   Trained Spotter

&&

RJH
Local storm report, May 31, 3:02 PM MDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Albuquerque NM
302 PM MDT Wed May 31 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     Hail             2 E Midway              33.29N 104.42W
05/31/2023  E1.00 inch       Chaves             NM   Trained Spotter

&&

RJH

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 6:38 PM MDTSevere Thunderstorm WarningABQHarding, Quay, San Miguel, Union46 min
May 30, 7:14 PM MDTAreal Flood AdvisoryABQHarding, Quay, San Miguel3 hr
May 30, 7:26 PM MDTSpecial Weather StatementABQCurry34 min
May 30, 7:30 PM MDTSpecial Weather StatementABQColfax30 min
May 30, 7:37 PM MDTSevere Thunderstorm WarningABQCurry, Quay38 min
May 30, 7:41 PM MDTSpecial Weather StatementABQQuay34 min
May 30, 8:21 PM MDTAreal Flood AdvisoryABQCurry, Quay, Roosevelt3 hr
May 31, 7:53 AM MDTSpecial Weather StatementABQSan Miguel37 min
May 31, 8:41 AM MDTSpecial Weather StatementABQSan Miguel34 min
May 31, 2:21 PM MDTSpecial Weather StatementABQLos Alamos24 min
May 31, 2:31 PM MDTSevere Thunderstorm WarningABQChaves44 min
May 31, 2:43 PM MDTSevere Thunderstorm WarningABQGuadalupe, Lincoln, Torrance47 min
May 31, 3:05 PM MDTSevere Thunderstorm WarningABQChaves, Roosevelt40 min
May 31, 3:12 PM MDTSevere Thunderstorm WarningABQChaves33 min
May 31, 3:23 PM MDTSevere Thunderstorm WarningABQLincoln38 min
May 31, 3:24 PM MDTSevere Thunderstorm WarningABQDe Baca, Guadalupe, Lincoln66 min
May 31, 3:34 PM MDTTornado WarningABQChaves, Roosevelt26 min
May 31, 3:43 PM MDTSevere Thunderstorm WarningABQChaves32 min
May 31, 3:47 PM MDTTornado WarningABQLincoln28 min
May 31, 3:50 PM MDTSevere Thunderstorm WarningABQChaves, Roosevelt40 min
May 31, 3:56 PM MDTFlash Flood WarningABQChaves, Roosevelt109 min
May 31, 3:56 PM MDTTornado WarningABQChaves, Roosevelt15 min
May 31, 3:59 PM MDTSpecial Weather StatementABQBernalillo31 min
May 31, 4:06 PM MDTSevere Thunderstorm WarningABQChaves, Curry, De Baca, Roosevelt39 min
May 31, 4:09 PM MDTSpecial Weather StatementABQGuadalupe36 min
May 31, 4:12 PM MDTSpecial Weather StatementABQLos Alamos33 min
May 31, 4:22 PM MDTSevere Thunderstorm WarningABQGuadalupe, Torrance20 min
May 31, 4:22 PM MDTSevere Thunderstorm WarningABQBernalillo, Santa Fe, Torrance23 min
May 31, 4:22 PM MDTSevere Thunderstorm WarningABQDe Baca, Guadalupe53 min
May 31, 4:25 PM MDTSevere Thunderstorm WarningABQChaves, De Baca, Guadalupe, Lincoln50 min
May 31, 4:26 PM MDTSevere Thunderstorm WarningABQChaves, Roosevelt49 min
May 31, 4:42 PM MDTSpecial Weather StatementABQDe Baca33 min
May 31, 4:45 PM MDTSevere Thunderstorm WarningABQBernalillo, Santa Fe, Torrance45 min
May 31, 4:54 PM MDTSevere Thunderstorm WarningABQChaves, Roosevelt51 min
May 31, 4:58 PM MDTSevere Thunderstorm WarningABQGuadalupe47 min
May 31, 5:01 PM MDTTornado WarningABQDe Baca, Roosevelt29 min
May 31, 5:11 PM MDTSevere Thunderstorm WarningABQChaves, Roosevelt27 min
May 31, 5:12 PM MDTSpecial Weather StatementABQDe Baca33 min
May 31, 5:24 PM MDTFlash Flood WarningABQCurry, De Baca, Quay, Roosevelt111 min
May 31, 5:36 PM MDTSpecial Weather StatementABQQuay24 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.